Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2018, 3:04 PM MST for Greenlee County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 3:04 PM MST (22:04 UTC)
- Expired
- Jul 29, 2018, 4:00 PM MST
- In force
- 56 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greenlee County, AZ
The radar
The Tucson radar (KEMX), 186 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248
WUUS55 KTWC 292204
SVRTWC
AZC011-292300-
/O.NEW.KTWC.SV.W.0042.180729T2204Z-180729T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
304 PM MST SUN JUL 29 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Central Greenlee County in southeastern Arizona...
* Until 400 PM MST.
* At 303 PM MST, a severe thunderstorm was located near Morenci, or
32 miles northeast of Safford, moving southwest at 10 mph. Strong
outflow winds will possibly extend out ahead of precipitation.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clifton, Morenci and Guthrie.
This includes the following highways...
Route 75 near mile marker 398.
Route 78 between mile markers 155 and 157.
Route 191 between mile markers 151 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3326 10929 3314 10910 3289 10925 3307 10948
TIME...MOT...LOC 2203Z 035DEG 11KT 3313 10927
HAIL...1.00IN
WIND...60MPH
$$
RH2 follow-up statements
606
WWUS55 KTWC 292233
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
333 PM MST SUN JUL 29 2018
AZC011-292300-
/O.CON.KTWC.SV.W.0042.000000T0000Z-180729T2300Z/
Greenlee-
333 PM MST SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR CENTRAL GREENLEE COUNTY...
At 332 PM MST, a severe thunderstorm was located over Morenci, or 26
miles northeast of Safford, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clifton, Morenci and Guthrie.
This includes the following highways...
Route 75 near mile marker 398.
Route 78 between mile markers 155 and 157.
Route 191 between mile markers 151 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3326 10929 3314 10910 3289 10925 3307 10948
TIME...MOT...LOC 2232Z 035DEG 11KT 3305 10933
HAIL...1.00IN
WIND...60MPH
$$
RH250
WWUS55 KTWC 292252
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
352 PM MST SUN JUL 29 2018
AZC011-292301-
/O.EXP.KTWC.SV.W.0042.000000T0000Z-180729T2300Z/
Greenlee-
352 PM MST SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENLEE COUNTY WILL
EXPIRE AT 400 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3326 10929 3314 10910 3289 10925 3307 10948
TIME...MOT...LOC 2251Z 035DEG 11KT 3301 10936
$$
RHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:00 PM MST, 4 minutes earlier.
Area forecast discussion, Jul 29, 3:00 PM MST, 4 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 300 PM MST Sun Jul 29 2018 .SYNOPSIS...Deep moisture will allow for continued thunderstorm chances today through the upcoming work week. This will also result in little variation in afternoon daytime temperatures, remaining near average for late July/early August. && .DISCUSSION...The upper weather pattern this afternoon is defined by a NW-SE oriented upper high centered over NW Arizona, and a departing remnant storm feature moving NW thru SRN California. The worked-over or cool boundary layer in the wake of the convection last night has limited thunderstorm activity across the nrn and western portions of the CWA this afternoon. The areas that were generally quiet yesterday have developed early this afternoon. In general, storms developed over the higher terrain to the southeast of Tucson, mainly in Cochise and Santa Cruz counties have moved slowly west at 10-15 mph into the valleys. We have seen a few strong storms, one near KALK produced a wind gust to 48 kts, but in general these storms have had a tough time organizing into a larger complex. The latest KEMX radar imagery indicates that storms are beginning to push WSW out of the White Mountains this afternoon...but may struggle as they push into the Upper Gila River Valley where the combination of surface dewpoints in the low 50s and a more stable environment seen on satellite extending from Graham county...into Pinal and SW Maricopa counties. The 29/20Z HRRR, 29/18Z UofA WRF-NAM and 29/00Z all indicate storms developing along the rim and extending into SW NM late this afternoon...then track west across SE Arizona this evening. Looking forward, the upper high remains quasi-stationary this week as it slowly meanders from NW AZ/SRN NV toward the four corners. This favorable Monsoon pattern will result in scattered afternoon and evening showers and thunderstorms across SE Arizona. Since a four corners position is the most favorable for thunderstorm coverage across our CWA, we will likely have a slight uptick in coverage beginning Thursday and persisting into next weekend. Otherwise, there will be little difference in afternoon daytime temperatures this week, remaining a few degrees from normal. && .AVIATION...Valid through 31/00Z SCT-BKN cigs 8-12kft AGL generally to the SE of KTUS this afternoon with scattered -TSRA/-SHRA expected in the vicinity of KDUG and KOLS. Additional storms will develop and move off of the White Mountain region late this afternoon and this evening, tracking across the eastern portions of Southeast Arizona...possibly impacting KTUS with -TSRA this evening. As for winds, expect light/diurnally driven at all sites aside from thunderstorm induced wind gusts to 40-45 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain in place through next weekend with daily thunderstorm chances in the forecast. Humidities will recover well each night and only drop to around 20- 30 percent each afternoon. Outside of thunderstorm induced gusts, expect typical diurnal trends with speeds of 15 mph or less. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 29, 12:51 PM MST, 2 hours 13 minutes before
Special Weather Statement National Weather Service Tucson AZ 1251 PM MST SUN JUL 29 2018 AZZ503-507-513-292015- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 1251 PM MST SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 115 PM MST... At 1251 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Huachuca City, or 17 miles west of Sierra Vista, moving west at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Vista, Patagonia, Elgin and Canelo. LAT...LON 3140 11067 3154 11076 3169 11048 3156 11040 TIME...MOT...LOC 1951Z 087DEG 13KT 3154 11058
Special weather statement, Jul 29, 2:08 PM MST, 56 minutes before
Special Weather Statement National Weather Service Tucson AZ 208 PM MST SUN JUL 29 2018 AZZ507-513-292145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 208 PM MST SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND EASTERN SANTA CRUZ COUNTIES UNTIL 245 PM MST... At 208 PM MST, Doppler radar was tracking a strong thunderstorm near Sierra Vista Southeast, or 14 miles southeast of Sierra Vista, moving west at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sierra Vista, Sierra Vista Southeast, Palominas, Coronado National Memorial, Hereford, Nicksville, Parker Canyon Lake and Ramsey Canyon Preserve. LAT...LON 3148 11047 3147 11010 3133 11009 3133 11045 TIME...MOT...LOC 2108Z 083DEG 17KT 3137 11019 MJS
Special weather statement, Jul 29, 2:51 PM MST, 13 minutes before
Special Weather Statement National Weather Service Tucson AZ 251 PM MST SUN JUL 29 2018 AZZ509-510-292215- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 251 PM MST SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM AND CENTRAL GREENLEE COUNTIES UNTIL 315 PM MST... At 249 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Morenci moving southwest at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Strong outflow winds will be possible in advance of precipitation. Locations impacted include... Clifton and Morenci. LAT...LON 3333 10930 3321 10909 3296 10924 3312 10950 TIME...MOT...LOC 2149Z 036DEG 8KT 3321 10923 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:03 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 28, 5:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 28, 5:53 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 28, 6:01 PM MST | Special Weather Statement | TWC | 29 min | |
| Jul 28, 7:03 PM MST | Special Weather Statement | TWC | 57 min | |
| Jul 28, 7:26 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 34 min |
| Jul 28, 7:57 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 33 min |
| Jul 28, 8:14 PM MST | Areal Flood Advisory | TWC | Pinal | 91 min |
| Jul 28, 8:20 PM MST | Special Weather Statement | TWC | Pinal | 40 min |
| Jul 28, 9:01 PM MST | Special Weather Statement | TWC | 29 min | |
| Jul 28, 10:05 PM MST | Special Weather Statement | TWC | Pinal | 40 min |
| Jul 28, 11:00 PM MST | Special Weather Statement | TWC | Pima | 60 min |
| Jul 28, 11:57 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Jul 29, 1:29 AM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 29, 1:33 AM MST | Special Weather Statement | TWC | 57 min | |
| Jul 29, 12:51 PM MST | Special Weather Statement | TWC | Santa Cruz | 24 min |
| Jul 29, 2:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Jul 29, 2:51 PM MST | Special Weather Statement | TWC | Greenlee | 24 min |
| Jul 29, 3:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 46 min |
| Jul 29, 4:00 PM MST | Areal Flood Advisory | TWC | Pima | 90 min |
| Jul 29, 4:51 PM MST | Special Weather Statement | TWC | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.